Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 148, NWS Des Moines, IA

June 14, 2018Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2018, 2:52 AM CDT for Webster County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2018, 2:52 AM CDT (07:52 UTC)
Expired
Jun 14, 2018, 3:19 AM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Webster County, IA

The radar

The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 2:58 AM CDTHAIL 2Moorland, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

217 
WUUS53 KDMX 140752
SVRDMX
IAC187-140830-
/O.NEW.KDMX.SV.W.0148.180614T0752Z-180614T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
252 AM CDT THU JUN 14 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Central Webster County in central Iowa...

* Until 330 AM CDT.

* At 252 AM CDT, a severe thunderstorm was located near Fort Dodge,
  moving east at 20 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Fort Dodge, Coalville, Otho, Duncombe, Moorland, Woodman Hollow
  State Park, Brushy Creek St Recreation Area, Dolliver Memorial
  State Park and Lizard Creek State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4247 9397 4247 9394 4236 9393 4240 9432
      4251 9433 4256 9397
TIME...MOT...LOC 0752Z 270DEG 16KT 4245 9428 

HAIL...1.25IN
WIND...<50MPH
 
$$

Cogil
2 follow-up statements
764 
WWUS53 KDMX 140804
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
304 AM CDT THU JUN 14 2018

IAC187-140830-
/O.CON.KDMX.SV.W.0148.000000T0000Z-180614T0830Z/
Webster IA-
304 AM CDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR NORTHEASTERN WEBSTER COUNTY...

At 304 AM CDT, a severe thunderstorm was located near Fort Dodge,
moving east at 20 mph.

HAZARD...Golf ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Fort Dodge, Coalville, Otho, Duncombe, Woodman Hollow State Park,
Brushy Creek St Recreation Area and Dolliver Memorial State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4247 9397 4247 9394 4236 9393 4239 9427
      4252 9424 4256 9397
TIME...MOT...LOC 0804Z 270DEG 16KT 4245 9421 

HAIL...1.75IN
WIND...<50MPH
 
$$

Cogil
069 
WWUS53 KDMX 140819
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
319 AM CDT THU JUN 14 2018

IAC187-140829-
/O.CAN.KDMX.SV.W.0148.000000T0000Z-180614T0830Z/
Webster IA-
319 AM CDT THU JUN 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEBSTER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4247 9397 4247 9394 4236 9393 4239 9427
      4252 9424 4256 9397
TIME...MOT...LOC 0818Z 270DEG 16KT 4245 9412 

$$

Cogil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:06 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 14, 12:06 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1206 AM CDT Thu Jun 14 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 345 PM CDT Wed Jun 13 2018

Storm chances tonight into Thursday along with the heatwave Friday
into the weekend were the main focus of the forecast. Leaned
closer the latest couple of runs of the HRRR, but most of the
hires models are in good agreement with timing and location of
storms/showers this evening into Thursday. Friday through Monday,
leaned slightly closer to the GFS/NAM as thinking the ECMWF is too
warm with the temps and too dry with the dew points.

Tonight into Thursday...weak convection over South Dakota looks to
trickle into northern Iowa this evening. The latest
HRRR/ARW/NMM/RAP continue this thundershower activity through
around 02-04z tonight along the Highway 20 corridor before
dissipating. Confident to insert low pops through the evening
across portions of northern Iowa to coincide with the HRRR as it
has performed fairly well recently. However, low confidence with
anything measurable as there remains a deep dry layer for
precipitation to contend with before reaching the ground. Thus,
QPF remains NIL through 06z.

Better forcing moves into the state past 06z tonight with a decent
slug of 925-700mb theta-E advection. Little concern with the
severe potential overnight into Thursday morning due to the lack
of instability and weak shear. Some pockets of brief moderate to
heavy rain are possible b/t 06-15z Thursday as precipitable water
values range around 1.5 inches and warm layer cloud depths near
13kft. The slight delay in the system to depart on Thursday will
keep max temperatures a bit cooler than previously anticipated as
cloud cover hangs around into the afternoon.

Friday through Monday...Hot and humid conditions along with winds
remain on track during this period. The most notable changes were
to the winds/gusts Friday afternoon and Saturday afternoon as
deep mixing develops both days providing some gusts to 30 mph.
Increased winds roughly 3-5 knots, especially over the western
half of the CWA where the mixing looks to be slightly deeper. The
other issue is with the stronger winds, the dew points are likely
to mix and thus be slightly drier than previous forecast. Not a
significant change to the ongoing dew point forecast over the
central to eastern sections of the CWA, but lowered dew points
across the west slightly with the stronger winds anticipated. With
the large upper level ridge in place through weekend over the
state, a few weak shortwaves may ride the ridge and bring cloud
cover and storm chances to far northern Iowa into southern
Minnesota. One more notable shortwave looks to bring storms b/t
06-12z Saturday but will quickly move east and allow the breezy
and hot conditions to return. The WAA persists Friday night and
again Saturday night into Sunday and likely to keep minimum
temperatures from dropping off too drastically. Kept with the mid-
70s for much of the forecast area through the weekend and not
allowing any relief to the daytime heat. Another concern to the
heatwave is Monday where the ECMWF and GFS are coming into better
agreement with the slower progression of the trough. Confidence is
increasing for another hot and humid day on Monday with highs
remaining in the lower to middle 90s over the central to southern
parts of the forecast area. Certainly a headline is likely to be
needed over the weekend.

Tuesday and Wednesday...Finally some relief to the heat with a
cold front to move through the region late Monday night into
Tuesday morning. The ECMWF stalls the front across southern Iowa
into the middle of the week, while the GFS brings in a surface
high pressure system during the same time frame.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1206 AM CDT Wed Jun 13 2018

Confidence is fairly high that a thunderstorm complex will blossom
from near KSUX into central IA overnight. Confidence in whether
that will result in MVFR or less conditions at any particular site
is lower however so have kept VFR VCTS wording for a start. The
convection should end later Thu morning however with higher
confidence in a return to VFR later in the day. LLWS will be
possible near KFOD in the last few hours of the valid period as
well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...Small
Hazardous weather outlook, Jun 13, 5:39 PM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
539 PM CDT Wed Jun 13 2018

IAZ004>007-015>017-023>028-033>038-044>050-057>062-070>075-
081>086-092>097-141100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
539 PM CDT Wed Jun 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are forecast from this evening
into overnight, mainly after midnight. Most of the activity will
occur west of Interstate 35 and the severe weather threat remains
low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances linger into Thursday morning with severe
weather not expected. Sporadic low chances for storms are also in
the forecast into next week. The severe potential for these days will
be better determined in the coming days.

Hot and humid conditions will prevail from Friday through the
weekend. Heat index values will exceed 100 degrees in some areas
each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ039-141100-
Black Hawk-
539 PM CDT Wed Jun 13 2018

This Hazardous Weather Outlook is for portions of northeast Iowa.

.DAY ONE...Tonight

There is a chance for thunderstorms late tonight. The threat for
severe storms is low.

A River Flood Warning remains in effect for the Cedar River
basin at Cedar Falls. Please refer to our website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances linger into Thursday morning with severe
weather not expected. Sporadic low chances for storms are also in
the forecast into next week. The severe potential for these days will
be better determined in the coming days.

Hot and humid conditions will prevail from Friday through at least
Sunday and perhaps into early next week. Heat index values will
exceed 100 degrees in some areas each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Small

In the hours before

Special weather statement, Jun 14, 2:26 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
226 AM CDT THU JUN 14 2018

IAZ034-035-140830-
Calhoun IA-Webster IA-
226 AM CDT THU JUN 14 2018

...Strong Storm to Pass Through Northern Webster County...

At 225 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Manson, or 11 miles west of Fort Dodge, moving
east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Fort Dodge, Fort Dodge Regional Airport, Coalville, Badger, Otho,
Lehigh, Duncombe, Barnum, Vincent, Moorland, Clare, Woodman Hollow
State Park, Dolliver Memorial State Park, Lizard Creek State
Recreation Area and Brushy Creek St Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4247 9397 4247 9395 4233 9395 4241 9444
      4256 9445 4256 9444 4259 9444 4264 9397
TIME...MOT...LOC 0725Z 270DEG 16KT 4248 9441

Cogil

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:26 AM CDTSpecial Weather StatementDMXWebster64 min
Jun 14, 3:25 AM CDTSevere Thunderstorm WarningDMXBoone, Story18 min
Jun 14, 6:36 AM CDTSpecial Weather StatementDMXBoone, Hamilton, Humboldt, Pocahontas, Polk, Story and 1 more54 min
Jun 14, 7:49 AM CDTFlash Flood WarningDMXCalhoun, Humboldt, Pocahontas, Webster6 hr
Jun 14, 8:38 AM CDTFlash Flood WarningDMXHamilton, Webster6 hr
Jun 14, 9:08 AM CDTSpecial Weather StatementDMXWapello52 min
Jun 14, 9:13 AM CDTFlash Flood WarningDMXBoone, Story6 hr
Jun 14, 10:50 AM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello16 min
Jun 14, 12:14 PM CDTRiver Flood WarningDMXStory29 hr
Jun 14, 2:38 PM CDTRiver Flood WarningDMXWebster7 hr
Jun 14, 3:00 PM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more4 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.